Daily

Does taking lithium cause weight gain?

The mood-stabilizing drug lithium remains an effective mainstay of treatment for bipolar disorder —but unfortunately, it can cause weight gain. Although the possibility of gaining weight while taking lithium is well known, this side effect does not affect everyone who takes the medication.

What causes weight gain while taking lithium? Most available literature suggests that common causes of lithium-induced weight gain include: increased thirst; increased appetite; and sodium retention. Other potential causes of lithium-mediated weight gain might include: altered metabolism; hormonal fluctuations; fatigue; and constipation.

Is weight gain a common side effect of lithium? Although many patients find lithium effective for the management of neuropsychiatric symptoms, some will struggle to cope with the side effects. One of the most distressing side effects associated with lithium treatment is weight gain. It is estimated that over 20% of all lithium users will gain weight as a result of treatment.

Can lithium cause loss of appetite? Lithium orotate has been known to cause appetite loss in some cases, such as the NCBI study. Although it was described as a “minor” side effect, it can be potentially dangerous to take any kind of substance that changes your appetite. This can lead to weight loss and, in some cases, malnourishment.

Can you lose weight on lithium? Lithium is a medication used to treat bipolar disorder. While lithium is effective when taken as prescribed, all too often weight gain is a side effect. You can take steps to not only stop the weight gain, but also lose those excess pounds.

Is weight gain a common side effect of lithium?

Is weight gain a common side effect of lithium? Although many patients find lithium effective for the management of neuropsychiatric symptoms, some will struggle to cope with the side effects. One of the most distressing side effects associated with lithium treatment is weight gain. It is estimated that over 20% of all lithium users will gain weight as a result of treatment.

What causes weight gain while taking lithium? Most available literature suggests that common causes of lithium-induced weight gain include: increased thirst; increased appetite; and sodium retention. Other potential causes of lithium-mediated weight gain might include: altered metabolism; hormonal fluctuations; fatigue; and constipation.

Does lithium or nefazodone cause weight gain? There are numerous potential ways in which lithium treatment could cause weight gain. Scientific research suggests that lithium can cause weight gain directly or indirectly by: increasing thirst, boosting appetite, and increasing sodium retention.

What prescriptions cause weight gain? Most medications prescribed for depression can cause weight gain, according to the Mayo Clinic. Antidepressants that are more likely to cause weight gain than others include tricyclic antidepressants, paroxetine, mirtazapine, trazodone and monoamine oxidase inhibitors, or MAOIs.